Nevada, 2010

Heavy Snow in Nevada, December 14 to 15, 2010

December 14 to 15, 2010 · NWS LKN · 1 event in 1 county or zone

A winter storm brought 6 to 11 inches of snow across portions of northern Elko County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought 6 to 11 inches of snow across portions of northern Elko County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 14, 3:46 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 14, 3:46 PM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
346 PM PST TUE DEC 14 2010

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP THROUGH NEVADA
TONIGHT...DEPOSITING SEVERAL INCHES OF SNOW ACROSS NORTHERN
SECTIONS...AND A FEW INCHES CENTRAL AND SOUTH. SKIES WILL CLEAR
WEDNESDAY AFTERNOON WITH HIGHS ONLY REACHING INTO THE 30S. WEAK
HIGH PRESSURE WILL BUILD IN ON THURSDAY...WITH A RETURN TO
INCLEMENT WEATHER FRIDAY NIGHT THROUGH THIS WEEKEND...AND INTO
EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY. THE BIG PICTURE LATE THIS
AFTERNOON SHOWS A BROAD RIDGE OVER THE PLAINS AND A TROF ALONG THE
WEST COAST. LOCALLY...A STRONG COLD FRONT EXTENDS ACROSS
NORTHWEST NEVADA. THE 88-D SHOWS RAIN OUT AHEAD OF THE FRONT
EXTENDING ACROSS NORTHERN NEVADA...WITH MORE LOCALIZED AREAS OF
RAIN CENTRAL. SURFACE TEMPERATURES ARE NEAR 50 IN MOST SECTIONS.
SOUTHWEST WINDS ARE BEGINNING TO KICK UP AHEAD OF THE FRONT IN
HUMBOLDT AND NORTHWEST ELKO COUNTIES. VERY ISOLATED LIGHTNING
STRIKES ARE OCCURRING ACROSS NORTHERN HUMBOLDT COUNTY. THE PRIMARY FCST
CHALLENGE THIS PACKAGE IS THE WINTER WEATHER TONIGHT.

RADAR AND MESO-WEST INDICATE THAT THE COLD FRONT IS MAKING PROGRESS ACROSS
HUMBOLDT COUNTY. THE SHORT-TERM MODELS AGREE ON THE FRONT CLEARING
THE FCST AREA BY 15Z AS IT MOVES INTO UTAH. THE HEAVIEST SNOWFALL
IS EXPECTED IN NORTHEAST ELKO COUNTY...FROM JARBIDGE TO JACKPOT TO
NORTH OF WEST WENDOVER...WHERE FRONTOGENETICAL FORCING WILL BE
STRONG TONIGHT...ESPECIALLY THIS EVENING. A 150KT JET IS PROVIDING
UPPER SUPPORT. INITIAL PRECIPITATION WILL BE IN THE FORM RAIN AT
LOWER ELEVATIONS...WITH SNOW LEVELS LOWERING TO VALLEY FLOORS MID
TO LATE EVENING. SNOW WILL END BEFORE 12Z IN MOST LOCATIONS...WITH
SCATTERED SNOW SHOWERS AND FLURRIES ON WEDNESDAY...WITH SKIES
CLEARING IN THE AFTERNOON. THURSDAY WILL SEE A WEAK RIDGE AT
500MB..,WITH FLOWING BACKING A BIT TO THE SW ON FRIDAY AS A TROF A
APPROACHES FROM THE WEST. REA

.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. ACTIVE WET PATTERN
IN STORE FOR THE GREAT BASIN THROUGH EARLY NEXT WEEK...WITH VERY
STRONG BLOCKING PATTERN OVER NORTH AMERICA. MEAN TROUGH WILL PARK
ITSELF OFF THE PACIFIC NORTHWEST COAST...ROTATING MULTIPLE
DISTURBANCES THROUGH THE AREA. FORECAST CONFIDENCE IS ABOVE AVERAGE
FOR LARGE SCALE SYNOPTIC PATTERN...BUT BELOW AVERAGE FOR SENSIBLE
WEATHER. TEMPERATURES AND PRECIPITATION WILL BE ABOVE AVG FOR THE
PERIOD.

FRIDAY NIGHT VERY MOIST PACIFIC JET OF 130KT MOVES INTO THE GREAT
BASIN...COLD AIR WILL BE IN PLACE AT THE LOW LEVELS...THIS WILL SET
UP STRONG ISENTROPIC LIFT AT ALL LEVELS. THIS STRONG OVERRUNNING
EVENT TYPICALLY FAVORS HIGH QPF AMOUNTS ACROSS NORTHERN NEVADA WITH
THE MODELS STARTING TO INDICATE THIS SIGNAL. PRECIP TYPE WILL BE ALL
SNOW AT THE ONSET OF THE EVENT FRIDAY NIGHT...WITH A CHANGE OVER TO
RAIN FROM SOUTHWEST TO NORTHEAST DURING SATURDAY MORNING. TO EARLY
TO TELL BUT HEADLINE SNOWS COULD BE POSSIBLE...ESPECIALLY ACROSS
NORTHERN ELKO COUNTY. VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE
THROUGH THE DAY ON SATURDAY WITH SNOW LEVELS CONTINUING TO RISE
THROUGHOUT THE DAY.

BY SUNDAY A 500MB SHORTWAVE TROUGH WILL ROTATE THROUGH NORTHERN
NEVADA...COLDER WILL BEGIN TO ADVECT BACK INTO THE AREA...AS A
FRONTAL BOUNDARY SLOWLY PUSHES SOUTH BEFORE STALLING OUT ACROSS
CENTRAL NV. STILL SOME DISAGREEMENT BETWEEN MODELS WITH THIS
FEATURE...BUT RAIN WILL CHANGE BACK OVER TO SNOW SUNDAY NIGHT. THE
SEESAWING SNOW LEVELS WILL CONTINUE INTO MONDAY...AS ANOTHER WARM
FRONT OVERRUNNING EVENTS LOOKS TO DEVELOP MONDAY NIGHT...RAISING
SNOW LEVELS ONCE AGAIN. MODELS ARE BEGINNING TO COME INTO BETTER
AGREEMENT FOR TUESDAY...WITH 500MB FLOW BECOMING MORE AMPLIFIED...AS
HEIGHTS RISE OVER THE INTER-MOUNTAIN WEST IN RESPONSE TO THE
DEEPENING TROUGH OFF THE PACIFIC COAST. MODELS HAVE BEEN STRUGGLING
THIS FAR OUT IN THIS HIGHLY ANOMALOUS -NAO PATTERN...THUS WOULDN'T
BE SURPRISED IF AGREEMENT FALLS APART. BUT IF IT HOLDS TUESDAY COULD
BE QUITE WARM...WITH A SMALL BREAK IN THE ACTION.

.AVIATION...FLYING CONDITIONS WILL DETERIORATE TO LIFR CONDITIONS
TONIGHT AS A COLD FRONT BRINGS SNOW TO NORTHERN NEVADA TAF
TERMINALS. RAIN IS EXPECTED TO TURN OVER TO SNOW AT KWMC BY
03Z...KEKO BY 05Z...KELY 08Z. WORST CONDITIONS ARE EXPECTED TO OCCUR
AT KEKO...FROM 06-10Z AS THE SNOW COULD LIMIT CONDITIONS TO VLIFR AT
TIMES. SYSTEM WILL BE A QUICK HITTER...W/ CONDITIONS EXPECTED TO
RAPIDLY IMPROVE AFTER 12Z...WITH SOME LINGERING SNOW SHOWERS IN
VICINITY OF KELY.  WINDS WILL ALSO BE GUSTY AT KTPH TOMORROW MORNING
OUT
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR NORTHERN ELKO
COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR HUMBOLDT
COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

&&

90/95/95
Hazardous weather outlook, Dec 14, 3:30 AM PST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
330 AM PST TUE DEC 14 2010

NVZ031-151130-
NORTHERN ELKO COUNTY-
330 AM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST IN A SERIES OF WEATHER DISTURBANCES WILL BRING AN END TO
THE WARM SPRING-LIKE PATTERN THIS AFTERNOON. A STRONG COLD FRONT
WILL APPROACH NORTHERN NEVADA SPREADING VALLEY RAIN AND MOUNTAIN
SNOW LATE THIS AFTERNOON.

THE COLD FRONT WILL BRING ACCUMULATING SNOW DOWN TO THE VALLEY
FLOORS TONIGHT. IN ADDITION...GUSTY WINDS WILL CAUSE BLOWING SNOW
AND LOW VISIBILITIES. ACCUMULATIONS WILL RANGE FROM 5 TO 8 INCHES
ABOVE 6000 FEET...WITH 3 TO 5 INCHES EXPECTED BELOW 6000 FEET. THE
MAJORITY OF THE SNOW IS EXPECTED TO FALL IN A SHORT 3 TO 6 HOUR
PERIOD ALONG THE FRONT. THIS WILL CAUSE ROADWAYS TO RAPIDLY
DETERIORATE...AS WET ROADWAYS WILL FREEZE AND BECOME VERY ICY
TONIGHT. WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN ELKO
FOR HEAVY SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE UNSETTLED WEATHER IS EXPECTED TO IMPACT THE AREA LATER IN THE
WEEK...WITH RAIN...SNOW...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-032>037-151130-
HUMBOLDT COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
330 AM PST TUE DEC 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST IN A SERIES OF WEATHER DISTURBANCES WILL BRING AN END TO
THE WARM SPRING-LIKE PATTERN THIS AFTERNOON. A STRONG COLD FRONT
WILL APPROACH NORTHERN NEVADA LATE THIS AFTERNOON...BEFORE PUSHING
INTO CENTRAL NEVADA BY WEDNESDAY MORNING.

THE COLD FRONT WILL BRING ACCUMULATING SNOW DOWN TO THE VALLEY
FLOORS TONIGHT. IN ADDITION...GUSTY WINDS WILL CAUSE BLOWING SNOW
AND LOW VISIBILITIES. ACCUMULATIONS WILL RANGE FROM 6 TO 8 INCHES
ACROSS THE HIGHER ELEVATIONS...WITH 1 TO 4 INCHES IN THE VALLEYS.
LESSER AMOUNTS ARE EXPECTED FOR CENTRAL NEVADA WHERE 1 TO 3 INCHES
WILL FALL. THE MAJORITY OF THE SNOW IS EXPECTED TO FALL IN A SHORT
3 TO 6 HOUR PERIOD ALONG THE FRONT. THIS COULD CAUSE ROADWAYS TO
RAPIDLY DETERIORATE TONIGHT...AS WET ROADWAYS WILL FREEZE AND
BECOME VERY ICY. WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR
HUMBOLDT COUNTY AND THE RUBY MOUNTAINS...WITH ADVISORIES NOW IN
EFFECT FOR SOUTH CENTRAL AND SOUTHWEST ELKO AS WELL AS NORTHERN
LANDER AND EUREKA COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE UNSETTLED WEATHER IS EXPECTED TO IMPACT THE AREA LATER IN THE
WEEK...WITH RAIN...SNOW...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
December 14, 8:00 PM PST to December 15, 3:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
COOP Observer
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Portions of northern Elko County received between 6 and 11 inches of snow. Wild Horse Reservoir reported 5.6 inches while the Laurel Creek SNOTEL at an elevation of 6700 feet reported 11 inches of snow. Other amounts included 10 inches at the Fawn Creek SNOTEL at 7000 feet, 9 inches at the Bear Creek SNOTEL at 7800 feet, and 8 inches at the Jack Creek Upper SNOTEL at 8000 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265614.